Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 375, NWS Birmingham, AL

August 31, 2001Calhoun County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 31, 2001, 6:39 PM CDT for Calhoun County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 2001, 6:39 PM CDT (23:39 UTC)
Expired
Aug 31, 2001, 7:15 PM CDT
In force
36 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Calhoun County, AL

The radar

The Birmingham radar (KBMX), 110 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1095 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1095 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

654 
WUUS54 KBMX 312340
SVRBHM
ALC015-010015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
639 PM CDT FRI AUG 31 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 715 PM CDT

* AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WEAVER...MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...SAKS...
PIEDMONT AND JACKSONVILLE.

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:35 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 31, 3:35 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT FRI AUG 31 2001

HAD AN AWIPS OUTAGE FOR OVER AN HOUR...SO WILL TRY TO KEEP
THIS DISCUSSION SHORT. MAIN IDEA OF CURRENT ZONE PACKAGE WILL
REMAIN THE SAME...UNSETTLED CONDITIONS AND RAIN CHANCES THROUGH THE
HOLIDAY WEEKEND. SHORT RANGE MODELS IN FAIR AGREEMENT ON OVERALL
PATTERN. RIDGE IN THE GULF AND LOW DEVELOPING OVER SOUTHERN MS VLY
WILL AFFECT THE AREA THE MOST IN SHORT TERM...WITH RIDGE HOLDING
STRONG. THIS WILL KEEP IMPULSES RIDING ACROSS NORTH AND CENTRAL AL
THROUGH SUN. SURFACE FRONT WILL ONLY PUSH TO NEAR AL/TN BORDER BY
THIS TIME FRAME. THEREFORE...MOISTURE/LIFT AND A FEW SMALLER FOCUSING
MECHS TO LEAD TO MORE RAIN. NO FFA ATTM WITH ABSENCE OF BIG FOCUSING
MECHANISM AND HIGH FFG VALUES....BUT WILL NEED TO BE MONITORED. IN
THE EXTENDED...WILL SHIFT TO SLIGHTLY WARMER TEMPS AND MORE DIURNAL
CONVECTION THROUGH FRI.

PRELIM NUMBERS...
HSV WW 070/080 070/083 070 759855
BHM WT 071/082 070/085 070 758855
MGM TT 072/087 072/088 072 755745=

.BHM...NONE.

In the hours before

Special weather statement, Aug 31, 2:30 PM CDT, 4 hours 9 minutes before
ALZ001>050-312030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 PM CDT FRI AUG 31 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

LATEST SHORT TERM MODELS INDICATE BEST MOISTURE AND LIFT SHOULD SHIFT
SLIGHTLY NORTH THIS AFTERNOON. THUNDERSTORMS WILL CONTINUE TO MOVE
ACROSS THE NORTHERN HALF OF ALABAMA...NORTH OF A LINE FROM
BIRMINGHAM...TO TUSCALOOSA...AND ALEXANDER CITY. SOME OF THE
THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN WITH LOCAL STREET AND
SMALL STREAM FLOODING. THE SOUTHERN AREAS WILL HEAT UP A BIT AND
THUNDERSTORMS SHOULD DEVELOP THERE DURING THE AFTERNOON AND EVENING
HOURS. THE THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 1
BIRMINGHAM IS 1
MONTGOMERY IS 1

FOR MORE INFORMATION AND A DESCRIPTION OF WHAT A WET MICROBURST IS...
VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO/HWO.HTML

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 5:13 PM CDTFlash Flood WarningBMXJefferson3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.